Annals of Global Analysis and Geometry

, Volume 34, Issue 2, pp 167–183 | Cite as

On a product formula for the Conley–Zehnder index of symplectic paths and its applications

  • Maurice De Gosson
  • Serge De Gosson
  • Paolo PiccioneEmail author
Open Access
Original Paper


Using invariance by fixed-endpoints homotopies and a generalized notion of symplectic Cayley transform, we prove a product formula for the Conley–Zehnder index of continuous paths with arbitrary endpoints in the symplectic group. We discuss two applications of the formula, to the metaplectic group and to periodic solutions of Hamiltonian systems.


Conley–Zehnder index 

Mathematics Subject Classification (2000)

37B30 81S10 81S30 


  1. 1.
    Cappell, S.E., Lee, R., Miller, E.Y.: On the Maslov index. Comm. Pure Appl. Math. 47(2), 121–186 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Cappell, S.E., Lee, R., Miller, E.Y.: Self-adjoint elliptic operators and manifold decompositions, Part I: Low eigenmodes and stretching. Comm. Pure Appl. Math. 49, 825–866 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Cappell, S.E., Lee, R., Miller, E.Y.: Self-adjoint elliptic operators and manifold decompositions, Part II: Spectral Flow and Maslov. index. Comm. Pure Appl. Math. 49, 869–909 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Conley, C.C., Zehnder, E.: Morse-type index theory for flows and periodic solutions of Hamiltonians. Comm. Pure Appl. Math. 37, 207–253 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cushman, R., Duistermaat, J.J.: The behavior of the index of a periodic linear Hamiltonian system under iteration. Adv. Math. 23(1), 1–21 (1977)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Duistermaat, J.J.: On the Morse index in variational calculus. Adv. Math. 21(2), 173–195 (1976)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Dazord, P.: Invariants homotopiques attachés aux fibrés symplectiques. Ann. Inst. Fourier 29(2), 25–78 (1979)zbMATHMathSciNetGoogle Scholar
  8. 8.
    de Gosson, M.: Maslov indices on the metaplectic group Mp(n). Ann. Inst. Fourier 40(3), 537–555 (1990)zbMATHMathSciNetGoogle Scholar
  9. 9.
    de Gosson, M.: The structure of q-symplectic geometry. J. Math. Pures Appl. 71, 429–453 (1992)zbMATHMathSciNetGoogle Scholar
  10. 10.
    de Gosson, M.: Maslov Classes, Metaplectic Representation and Lagrangian Quantization. Research Notes in Mathematics, vol. 95, Berlin, Wiley–VCH (1997)Google Scholar
  11. 11.
    de Gosson, M.: Lagrangian path intersections and the Leray index. In: Geometry and topology: Aarhus (1998), pp. 177–184. Contemp. Math., vol. 258. Providence, RI, Amer. Math. Soc (2000)Google Scholar
  12. 12.
    de Gosson, M.: On the Weyl representation of metaplectic operators. Lett. Math. Phys. 72, 129–142 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    de Gosson, S.: Multi-oriented symplectic geometry and the extension of path intersection indices. PhD thesis, Växjö University, (2005)
  14. 14.
    Duistermaat, J.J.: On the Morse index in variational calculus. Adv. Math. 21, 173–195 (1976)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Gutzwiller, M.C.: Chaos in classical and quantum mechanics. Interdisciplinary Applied Mathematics, Springer-Verlag (1990)Google Scholar
  16. 16.
    Hofer, H., Wysocki, K., Zehnder, E.: Properties of pseudoholomorphic curves in symplectizations II: Embedding controls and algebraic invariants. Geom. Funct. Anal. 2(5), 270–328 (1995)CrossRefMathSciNetGoogle Scholar
  17. 17.
    Hörmander, L.: Fourier integral operators. Acta Math. 127, 79–183 (1971)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Lion, G., Vergne, M.: The Weil representation, Maslov index and Theta series. Prog. Math. Vol. 6, Birkhäuser, Boston (1980)Google Scholar
  19. 19.
    Long, Y.: Precise iteration formulae of the Maslov-type index theory and ellipticity of closed characteristics. Adv. Math. 154, 76–131 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Mehlig, B., Wilkinson, M.: Semiclassical trace formulae using coherent states. Ann. Phys. 10(6–7), 541–555 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Morvan, J.-M.: Maslov, Duistermaat, Conley–Zehnder invariants in Riemannian Geometry. In: Geometry and Topology of Submanifold, V (Leuven/Brussels, 1992), pp. 174–200. World Sci. Publishing, River Edge, NJ (1993)Google Scholar
  22. 22.
    Muratore–Ginanneschi, P.: Path integration over closed loops and Gutzwiller’s trace formula. Phys. Rep. 383, 299–397 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Robbin, J., Salamon, D.: The Maslov index for paths. Topology 32(4), 827–844 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Robbin, J., Salamon, D.: The spectral flow and the maslov index. Bull. London Math. Soc. 27, 1–33 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Salamon, D., Zehnder, E.: Morse theory for periodic solutions of Hamiltonian systems and the Maslov index. Comm. Pure Appl. Math. 45, 1303–1360 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Wall, C.T.C.: Nonadditivity of the signature. Invent. Math. 7, 269–274 (1969)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  • Maurice De Gosson
    • 1
    • 2
  • Serge De Gosson
    • 1
  • Paolo Piccione
    • 1
    Email author
  1. 1.Departamento De Matemática, Instituto De Matemática E EstatísticaUniversidade de São PauloSao PauloBrazil
  2. 2.Max-Planck-Institut für Mathematik Pf. 7280BonnGermany

Personalised recommendations